Stopping Finasteride After Hair Transplant

Q:

I wish to discontinue using both finasteride and minoxidil in the long run after minimizing the chance of shock loss following my hair transplant surgery.  Is this something we can achieve at my current stage or will I need allow further progression then have a second procedure?

A:

Stopping finasteride and minoxidil after the first six month following your hair transplantation will be alright.  However, you need to understand the risks involved, including continued loss on your existing hair.  Whether or not you need a second procedure is something that could be determined by a microscopic evaluation of scalp (miniaturization study).  If you have more than a certain number of miniaturized hair at any area, you will be running the risk of losing hair on those areas.

Stopping finasteride does not affect your transplanted hair, but you are going to run the risk of losing your existing native hair at any time you stop taking the  medications.